Duke Mathematical Journal

A variational approach to the existence of complete embedded minimal surfaces

D. Hoffman and W. H. Meeks, III

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Article information

Source
Duke Math. J., Volume 57, Number 3 (1988), 877-893.

Dates
First available in Project Euclid: 20 February 2004

Permanent link to this document
https://projecteuclid.org/euclid.dmj/1077307217

Digital Object Identifier
doi:10.1215/S0012-7094-88-05739-0

Mathematical Reviews number (MathSciNet)
MR975126

Zentralblatt MATH identifier
0676.53006

Subjects
Primary: 53A10: Minimal surfaces, surfaces with prescribed mean curvature [See also 49Q05, 49Q10, 53C42]
Secondary: 49F10 58E12: Applications to minimal surfaces (problems in two independent variables) [See also 49Q05]

Citation

Hoffman, D.; Meeks, III, W. H. A variational approach to the existence of complete embedded minimal surfaces. Duke Math. J. 57 (1988), no. 3, 877--893. doi:10.1215/S0012-7094-88-05739-0. https://projecteuclid.org/euclid.dmj/1077307217


Export citation

References

  • [1] W. K. Allard, On the first variation of a varifold, Ann. of Math. (2) 95 (1972), 417–491.
  • [2] M. Anderson, Curvature estimates for minimal surfaces in $3$-manifolds, Ann. Sci. École Norm. Sup. (4) 18 (1985), no. 1, 89–105.
  • [3] M. Callahan, D. Hoffman, and III, W. H. Meeks, Embedded minimal surfaces with an infinite number of ends, to appear in Invent. Math.
  • [4] M. Callahan, D. Hoffman, and III, W. H. Meeks, Embedded minimal surfaces with four ends, preprint.
  • [5] M. Callahan, D. Hoffman, and III, W. H. Meeks, The structure of singly-periodic minimal surfaces, preprint.
  • [6] C. Costa, Example of a complete minimal immersion in $\bf R\sp 3$ of genus one and three embedded ends, Bol. Soc. Brasil. Mat. 15 (1984), no. 1-2, 47–54.
  • [7] M. Gruter and J. Jost, Allard type regularity results for varifolds with free boundaries, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 13 (1986), no. 1, 129–169.
  • [8] S. Hildebrandt and J. C. C. Nitsche, Geometric properties of minimal surfaces with free boundaries, SFB72-preprint, 1982, Bonn.
  • [9] D. Hoffman, The computer-aided discovery of new embedded minimal surfaces, Math. Intelligencer 9 (1987), no. 3, 8–21.
  • [10] D. Hoffman and III, W. H. Meeks, One-parameter families of embedded minimal surfaces, preprint.
  • [11] D. Hoffman and III, W. H. Meeks, Properly embedded minimal surfaces of finite topology, preprint.
  • [12] D. Hoffman and III, W. H. Meeks, The strong halfspace theorem for minimal surfaces, preprint.
  • [13] J. Jost, Existence results for embedded minimal surfaces of controlled topological type. I, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 13 (1986), no. 1, 15–50.
  • [14] III, W. H. Meeks, Uniqueness theorems for minimal surfaces, Illinois J. Math. 25 (1981), no. 2, 318–336.
  • [15] III, W. H. Meeks and S. T. Yau, The classical Plateau problem and the topology of three-dimensional manifolds. The embedding of the solution given by Douglas-Morrey and an analytic proof of Dehn's lemma, Topology 21 (1982), no. 4, 409–442.
  • [16] III, W. H. Meeks and S. T. Yau, The equivariant Dehn's lemma and loop theorem, Comment. Math. Helv. 56 (1981), no. 2, 225–239.
  • [17] III, W. H. Meeks and S. T. Yau, The topological uniqueness theorem for minimal surfaces of finite type, preprint.
  • [18] III, W. W. Meeks and S. T. Yau, The existence of embedded minimal surfaces and the problem of uniqueness, Math. Z. 179 (1982), no. 2, 151–168.
  • [19] R. Osserman, A Survey of Minimal Surfaces, 2nd ed., Dover Publications, New York, 1986.
  • [20] J. Pitts and H. Rubinstein, Existence of minimal surfaces of bounded topological type in three-manifolds, Miniconference on geometry and partial differential equations (Canberra, 1985), Proc. Centre Math. Anal. Austral. Nat. Univ., vol. 10, Austral. Nat. Univ., Canberra, 1986, pp. 163–176.
  • [21] R. Schoen and L. Simon, Regularity of simply connected surfaces with quasiconformal Gauss map, Seminar on Minimal Submanifolds, Ann. of Math. Studies, vol. 103, Princeton Univ. Press, Princeton, NJ, 1983, pp. 127–145.
  • [22] L. Simon, Lectures on geometric measure theory, Proceedings of the Centre for Mathematical Analysis, Australian National University, vol. 3, Australian National University Centre for Mathematical Analysis, Canberra, Australia, 1983.
  • [23] L. Simon and F. Smith, On the existence of embedded minimal $2$-spheres in the $3$-sphere, endowed with an arbitrary metric, to appear.
  • [24] S. Smale, An infinite dimensional version of Sard's theorem, Amer. J. Math. 87 (1965), 861–866.
  • [25] F. Tomi and A. J. Tromba, Extreme curves bound embedded minimal surfaces of the type of the disc, Math. Z. 158 (1978), no. 2, 137–145.
  • [26] B. White, New applications of mapping degree to minimal surface theory, to appear.
  • [27] B. White, The space of $m$-dimensional surfaces that are stationary for a parametric elliptic functional, Indiana Univ. Math. J. 36 (1987), no. 3, 567–602.